Format

Send to

Choose Destination
See comment in PubMed Commons below
Emerg Med J. 2002 Nov;19(6):594-5.

Fatal anaphylactoid reaction to N-acetylcysteine: caution in patients with asthma.

Author information

1
Queen Alexandra Hospital, Portsmouth, UK. andy.bec@virgin.net

Abstract

Paracetamol overdose is a common reason for presentation to the emergency department and N-acetylcysteine is frequently used in the treatment of toxic paracetamol ingestions. Adverse reactions to N-acetylcysteine are common though usually mild and easily treated. Serious reactions to N-acetylcysteine however, are rare and there have been no previous reported fatalities with its therapeutic use. This report describes the case of a 40 year old brittle asthmatic patient who died after treatment with intravenous N-acetylcysteine. Asthma is a risk factor for adverse reactions to N-acetylcysteine and special caution should be exercised in its use in brittle asthmatic patients.

PMID:
12421803
PMCID:
PMC1756296
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Support Center